Distended stomach on Azacitidine

Please share your experience of using this particular MDS drug - sometimes referred to as "chemotherapy". If you have general questions about azacitidine, please check our website, our Patient Handbook or call us. For personal clinical queries - always discuss with your haematologist or nurse.

Moderator: Steering Committee

Goldtooth
Posts: 62
Joined: 01 Apr 2015 10:15
Contact:

Re: Distended stomach on Azacitidine

Post by Goldtooth » 17 May 2019 07:08

Hi all,
Any of you experienced sinus infections whilst on Azacitidine?
My frequent ones lead to my diagnosis of MDS, unfortunately I still get them.
They were always treated successfully with Clarithromycin in the past. This has an adverse reaction to my high blood pressure meds so my gp has given me a course of Doxcycline 100mg daily. Last weekend my symptoms were worse so I contacted 111.
This service is not fit for purpose, I was promised a call back on Saturday which never occurred and another on Sunday which didn’t either.
I took matters into my own hands and went to see hospital duty gp on Sunday morning who told me to double the dose. Still no better.
I saw a gp on Wednesday, not my regular one who said since Clarithromycin worked so well in the past take half dose of b/p meds when infected, only a slight risk!!
I checked interactions on drugs.com and the risk is high, possible hypotension or even heart failure.
Needless to say I didn’t heed his advice, there is still no improvement of the infection, I’m seeing my own gp on Monday for further advice, by then I’ll have been on 200mg of Doxcycline for 7 days.
I had huge problems with a previous gp for 3 years pre diagnosis with sinus infections which lead me to pay privately an ENT consultant who referred me to a Haematologist, again privately.
Understandably I have a mistrust of general practitioners.
I have pre chemotherapy blood test on Thursday prior to cycle 58 of Azacitidine if b/t is ok.
I’ve been under great stress for over 4 years now and it really wears me down
christina
Posts: 94
Joined: 07 Mar 2013 11:22
Contact:

Re: Distended stomach on Azacitidine

Post by christina » 18 May 2019 13:06

So sorry to hear that, the stress of it all won't be helping, I started my 13 cycle of azacitadine on Monday and have to say its not been a good week, feeling so tired with lots of aching limbs and loss of weight, due to have a transfusion next Friday and having a six week break instead of four with the azacitadine, just want to wake up in the morning and feel slightly human, hope next week will sort out your problem, cannot believe you have been on azacitadine for so long, good luck regards Christina
FrankT
Posts: 3
Joined: 24 Oct 2017 15:28
Contact:

Re: Distended stomach on Azacitidine

Post by FrankT » 10 Jul 2019 13:55

Hello to Azacitidine patients,interesting reading the post on all the feelings about this treatment.
I was diagnosed in June 2017 with MDS RAEB-2 and was told of no cure but can be managed with injections of Azacitidine,this to me was a big shock
as i had only noticed a shortage of breath walking the hills in Shropshire,and initial diagnosis was Angina.After extensive blood test was referred to Haematology
and diagnose was made after bone marrow biopsy at Ipswich hospital.
They gave me 3 pints blood and a top up of Platelets,this continued at various intervals until November 2017.
My treatment was 5 days and 2 days after weekend at monthly intervals .Suffered with sore tummy and peeling skin treated with Arnicare cream, also constipation treated with Movicol,Also needed anti sick tablets.In my case i found i needed to relax a few days after treatment and it restricted my activities ,long distance walking etc. Must say that between treatment periods i was mobile and normal life was possible and the Hospital was brilliant in controlling things with monthly meetings with consultant and blood tests before treatment.
This was all in order until April this year when my body seemed to react against treatment and during this period had been reduced to 5 days at 6 weekly intervals.
Blood levels were slowly lowering and I had a 3rd bone marrow biopsy in June 2019,to get some answers.
They called me in on my 78th birthday and it appeared the Azacitidine had failed?
So had my blood and platelets transfusions end of June and are being moniitored weekly and will see the consultant later this month.
Very concerned now as i dont know how long one can survive on Transfusions.
Thought you may find my experience of interest and several people have requested other peoples experiences of failed bone marrow.
AWOX15
Posts: 33
Joined: 20 Feb 2018 16:21
Contact:

Re: Distended stomach on Azacitidine

Post by AWOX15 » 10 Jul 2019 14:28

Hi Frank
Interesting update, but worrying. We know that Azacitidine is not a cure and like you I have the same symptoms of the chemotherapy.
I have had 16 cycles, 5,2,& 2, knowing on average that it is active for up to 2 years.
I know others have been on it longer, but have you enquired about any clinical trials that you may be eligible for?
I would certainly ask your consultant, if you haven’t done already.
Are you at a centre of excellence for your treatment?
Have you always been on transfusions or is that a recent addition to your treatment?
Hope you receive some answers.
Goldtooth
Posts: 62
Joined: 01 Apr 2015 10:15
Contact:

Re: Distended stomach on Azacitidine

Post by Goldtooth » 16 Aug 2019 09:05

On 19/8 I start my 62 monthly cycle of Azacitidine and must admit its starting to really stress me out.
Of course I’m still pleased it’s still effective but there is always the constant fear that it’s going to stop working.
I’m finding increasingly hard to deal with the stress and fear.
I’ve had 3 counselling sessions at Pilgrims Hospice which were no help whatsoever, maybe it’s the councillor who seemed rather patronising, or just me being unreceptive.

The flu vaccine is due soon and I always had it between cycles for the past 4 years with no ill effects. A chance conversation with a nurse at my pre chemo b/t said it should be given just before the cycle starts when blood levels are at their best, the Chemotherapy Matron confirms this.
With some difficulty I managed to get an appt after my pre chemo b/t in September.
Rather confusing as the NHS site advise that flu jab should be given at least 2 weeks before chemotherapy.
I’ll have to go with what the clinic advise.
Has anyone else had this problem?
Anthony
FrankT
Posts: 3
Joined: 24 Oct 2017 15:28
Contact:

Re: Distended stomach on Azacitidine

Post by FrankT » 01 Sep 2019 14:05

Hello All,Further to my last post,I am living on transfusions and being monitored weekly at Ipswich hospital since the failure of Azacitidine after 2 years.my consultant has offered me the chance of clinical trial in london or to stay with Ipswich and have a course of self injections which may control the disease.London affects the quality of life more with all the travel and risk of infections and to gain what?Has anybody had experience of clinical trials? my thoughts are to stay local with a wonderful group of staff who i have lived with for almost 3 years.
chris
Posts: 593
Joined: 01 Dec 2009 21:52
Location: Essex
Contact:

Re: Distended stomach on Azacitidine

Post by chris » 06 Sep 2019 09:41

Hi Frank

Yes, you need to be very confident about the benefits to YOU of a clinical trial. You should be given a patient information sheet with the full details of what the benefits are expected to be and what procedures you will agree to and what the likely side effects might be. Quality of life is very important and,if travelling to London is stressful to you and brings its own risks i.e. Infections from crowded trains, then you are right to give careful thought to other options locally.

I hope you can have the opportunity to talk this over with your consultant or a clinical nurse specialist so that you can feel comfortable with your decision.

Best wishes

Chris
Chris. (F) Age 69 (2019). MDS diagnosed in 2008. Sub-type CMML-1 but with anomalies! Normal-ish red cells, low white cells and platelets, slightly raised monocytes. Enlarged spleen. No current treatment - active monitoring 3-
monthly.SE Essex
Goldtooth
Posts: 62
Joined: 01 Apr 2015 10:15
Contact:

Re: Distended stomach on Azacitidine

Post by Goldtooth » 06 Sep 2019 12:41

Hi Frank,
I’m inclined to agree with Chris and can understand your quandary.
Azacitidine is fortunately still working for me ( cycle 63) the week after next.
I’m 75 and if and when Azacitidine stops being effective I don’t even know if I’d be offered a trial.
If I was I’d be fraught with indecision as it would mean travelling to London which I’d dread.
A fellow patient aged 80, after Azacitidine failed developed AML and was offered a trial found the trips to London a huge ordeal, he had to travel from Folkestone for several tests at Kings.
Unfortunately he died before the trial started.
As Chris says find out all you can, all the pros and cons before you make a decision.
Good luck and best wishes
Anthony
FrankT
Posts: 3
Joined: 24 Oct 2017 15:28
Contact:

Re: Distended stomach on Azacitidine

Post by FrankT » 17 Sep 2019 21:14

Hello All,
Further information after failure of Azacitidine .Consultant has offered trials in London but need more information.
however i have the option of self injections twice daily for 10 days of Cytarabine which is a chemotherapy drug with similar characteristics as azacitidine, this is repeated once a month.Still have reservations about this,but worth a try.Will report after further meeting with my consultant.
Post Reply

Who is online

Users browsing this forum: No registered users and 1 guest